Alert archive / Nevada / High Wind Watches in 2017

High Wind Watch 1, NWS Elko, NV

March 28, 2017Nye County, Nevada

NWS Elko, NV issued this high wind watch at Mar 28, 2017, 2:08 PM PDT for Nye County, Nevada. It took effect at Mar 30, 2017, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2017, 2:08 PM PDT (21:08 UTC)
In effect from
Mar 30, 2017, 11:00 AM PDT
Expired
Mar 29, 2017, 3:54 PM PDT
In force
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS75 KLKN 282108
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
208 PM PDT Tue Mar 28 2017

NVZ030-036-291515-
/O.NEW.KLKN.WI.Y.0005.170330T1800Z-170331T0300Z/
Humboldt County-Northern Lander County and Northern Eureka County-
208 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 8 PM PDT Thursday. 

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase Thursday morning with the strongest
  winds from late morning through mid-afternoon.

* IMPACTS...Strong gusty winds will make driving challenging,
  especially those driving vans, campers, trailers, and other
  high- profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ031-033>035-037>039-291515-
/O.NEW.KLKN.WI.Y.0005.170330T1800Z-170331T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
208 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 11 PM PDT Thursday. 

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase Thursday morning with the strongest
  winds from late morning through the afternoon.

* IMPACTS...Strong gusty winds will make driving challenging,
  especially those driving vans, campers, trailers, and other
  high- profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ040-041-291515-
/O.NEW.KLKN.HW.A.0001.170330T1800Z-170331T0600Z/
Northwestern Nye County-Northeastern Nye County-
208 PM PDT Tue Mar 28 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Elko has issued a High Wind
Watch...which is in effect from Thursday morning through Thursday
evening. 

* WINDS...Northwest 30 to 40 mph with gusts to 60 mph.

* TIMING...Winds will increase Thursday morning with the strongest
  winds Thursday afternoon and evening.

* IMPACTS...Travel in high profile vehicles is not recommended as
  these high winds have the potential to topple over those types
  of vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
543 
WWUS75 KLKN 290933
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
233 AM PDT Wed Mar 29 2017

NVZ030-036-300345-
/O.CON.KLKN.WI.Y.0005.170330T1800Z-170331T0300Z/
Humboldt County-Northern Lander County and Northern Eureka County-
233 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
THURSDAY...

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase Thursday morning with the
  strongest winds from late morning through mid-afternoon. 

* IMPACTS...Strong gusty winds will make driving challenging,
  especially those driving vans, campers, trailers, and other
  high-profile vehicles. Secure loose outdoor items such as trash
  cans and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ031-033>035-037>039-300345-
/O.CON.KLKN.WI.Y.0005.170330T1800Z-170331T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
233 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
THURSDAY...

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase Thursday morning with the
  strongest winds from late morning through the afternoon. 

* IMPACTS...Strong gusty winds will make driving challenging,
  especially those driving vans, campers, trailers, and other
  high-profile vehicles. Secure loose outdoor items such as trash
  cans and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ040-041-300345-
/O.CON.KLKN.HW.A.0001.170330T1800Z-170331T0600Z/
Northwestern Nye County-Northeastern Nye County-
233 AM PDT Wed Mar 29 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WINDS...Northwest 30 to 40 mph with gusts to 60 mph.

* TIMING...Winds will increase Thursday morning with the
  strongest winds Thursday afternoon and evening. 

* IMPACTS...Travel in high profile vehicles is not recommended as
  these high winds have the potential to topple over those types
  of vehicles. Damage to weakened structures could occur. Secure 
  loose outdoor items such as trash cans and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
601 
WWUS75 KLKN 292254
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
354 PM PDT Wed Mar 29 2017

NVZ040-041-301700-
/O.UPG.KLKN.HW.A.0001.170330T1800Z-170331T0600Z/
/O.NEW.KLKN.HW.W.0003.170330T1800Z-170331T0600Z/
Northwestern Nye County-Northeastern Nye County-
354 PM PDT Wed Mar 29 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 11 AM to 11 PM PDT Thursday. 

* WINDS...Northwest 30 to 45 mph with gusts to 60 to 70 mph.

* TIMING...Winds will increase Thursday morning with the 
  strongest winds Thursday afternoon and evening.

* IMPACTS...Travel in high profile vehicles is not recommended 
  as these high winds have the potential to topple over those 
  types of vehicles. Damage to weakened structures could 
  occur. Secure loose outdoor items such as trash cans and 
  outdoor furniture.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ030-036-301700-
/O.CON.KLKN.WI.Y.0005.170330T1800Z-170331T0300Z/
Humboldt County-Northern Lander County and Northern Eureka County-
354 PM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
THURSDAY...

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase Thursday morning with the 
  strongest winds from late morning through mid-afternoon.

* IMPACTS...Strong gusty winds will make driving challenging, 
  especially those driving vans, campers, trailers, and other 
  high-profile vehicles. Secure loose outdoor items such as 
  trash cans and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ031-033>035-037>039-301700-
/O.CON.KLKN.WI.Y.0005.170330T1800Z-170331T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
354 PM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
THURSDAY...

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Winds will increase Thursday morning with the 
  strongest winds from late morning through the afternoon.

* IMPACTS...Strong gusty winds will make driving challenging, 
  especially those driving vans, campers, trailers, and other 
  high-profile vehicles. Secure loose outdoor items such as 
  trash cans and outdoor furniture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Mar 28, 3:00 AM PDT, 11 hours 8 minutes earlier.

Area forecast discussion, Mar 28, 3:00 AM PDT, 11 hours 8 minutes before
Area Forecast Discussion
National Weather Service Elko NV
300 AM PDT Tue Mar 28 2017

.SYNOPSIS...Dry weather returns today along with a warming trend
through Wednesday. The next storm system will bring a variety of
weather Thursday through late week.

&&

.SHORT TERM...Today through Thursday. Main concern will be a
significant storm system impacting the area with heavy rain/snow,
thunderstorms, and strong winds. Confidence continues to remain
quite high for this system. If traveling, recreating, or if
weather makes your life difficult, you will want to pay close
attention to the forecast.

Today - Generally a nice day expected overall. Temps warm back to
near average and sunshine should prevail. There will still be
breezy to gusty winds across SE Elko, southern White Pine, and
northern Nye Counties. Northerly winds of 10-20 MPH, gusting to
25-30 MPH will be possible.

Wednesday - Very similar to Tuesday, but a couple degrees warmer
over the forecast area. Highs will generally be in the 60s. Clouds
will be increasing and a few late aftn/eve showers will be
possible over far northwestern Humboldt County.

Thursday - Humboldt and northern Elko Counties will already be
seeing valley rain and mtn snow as the significant storm system
approaches the reigon. By mid morning and early afternoon, precip
spreads to the rest of the CWA. Forecast models remain in very
good agreement on general specifics. The closed low will just be
entering NW NV by 00Z Friday. Out ahead of the closed low will be
a very strong cold front. This front will pack a punch to
northern Nevada with heavy valley rain changing to snow, heavy
mountain snow, strong winds, and the threat for thunderstorms.
Some of the thunderstorms could become strong to even severe.
Very impressive dynamics along with modest CAPE/instability in
the 300-600 j/kg range will be present. Also as the front passes
through the region during peak heating, a pocket of 0-6km bulk
shear of 40-60 kts will be moving into the region. Given the the
above ingredients and strong large scale forcing and jet dynamics,
the threat for quick moving cells with hail and strong winds will
be possible. This will need to be watched closely if these
ingredients continue to be forecast for Thursday.

In addition to the thunderstorms, rain will quickly change to
snow across northern NV. Significant mtn snow is expected with
the potential for modest valley accumulations. Timing of the
changeover and the exact placements of heavier bands of snow will
be difficult to pinpoint, but there should be a better idea over
the next day or so.

.LONG TERM...Thursday night through next Tuesday. High confidence
continues in a potent low pressure system moving through Nevada
Thursday night into Friday. A closed low is expected to develop in
south central Nevada and deepen Thursday night into Friday around
540 dm being centered over southern Utah Friday morning. Deeper
convection and thunderstorms expected on Thursday should wane
Thursday night as strongest dynamics shift eastward into Utah.
However, deformation zone and banding precip still looks like a
possibility across northeastern NV and White Pine County. Upslope
enhancement is possible at least for a brief period Thursday
evening as a cold front pushes through the state. However, strong
to supercritical NNW flow could preclude upslope enhancement.
Snow levels will drop considerably to around 4500 ft by Thursday
night. Critical forecast component will be where enhanced
precip/forcing sets up resulting in the heaviest snow amounts.
Latest model runs have shifted bulk of precip a bit farther south
into southern Elko and especially White Pine County. Nonetheless,
snow totals in the range of 5 to 8 inches in some valleys are
possible. Mountains southeastward from the Rubies to Great Basin
National Park could see up to 2 feet. Winter WX watch should be
considered today.

Winds. Winds will accelerate behind the cold front Thursday and
will remain elevated through Thursday evening at least,
particularly across northern Nye county. Guidance is still
leaning toward advisory level winds and potentially nearing
warning criteria. Northwest winds of 30 to 40 mph with gusts to
50 mph are still expected around the Tonopah area.

Friday through Monday. Conditions improve markedly for the
weekend as ridging builds across the Great Basin region.
Temperatures will rebound from the 30s and 40s Friday to 50s and
60s once again by Sunday where snow cover is minimal. Another weak
trough and cold front could move through the state Monday but at
this point the system looks pretty weak.

&&

.AVIATION...VFR conditions are expected through Tuesday. KELY AMD
NOT SKED ufn due to missing visibility. Gusty northwest winds
will persist at KTPH up to 30 kt and at KELY with gusts during the
day to 25 kt.

&&

.HYDROLOGY...Flooding remains a concern across the reigon this
morning. Many streams/rivers remain high with swift flows.
Multiple rivers/creeks also remain above flood stage.

The next storm system for Thursday through Friday night will bring
widespread significant valley and mtn precipitation. Many valley
locations will see 0.3" to 0.6" of liquid, some in the form of
snow. Places in Elko and White Pine Counties could see locally
more. The mountains will also see significant precipitaton,
mainly in the form of snow. The mountains will easily see 1-2'
feet of snow, with locally more on the higher peaks. This will
also add an additional 1-2" of SWE to the mtns.

Due to the significant forecast precipitation, water levels will
likely fluctuate and some locations could see additional rises.
Please pay close attention to upcoming forecasts.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

94/93/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:12 AM PDTRiver Flood WarningLKNElko65 hr
Mar 28, 2:08 PM PDTWind AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine3 days

Nearby

High Wind Watches in Nevada, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.